News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Clots & Anticoagulants

Question: knee and ankle pain


 cleadens - Sun Dec 02, 2007 1:54 am

I just turned 20 this year, I am a female college student, and while I realize that I am a little young to be worrying about blood clots I am on birth control and am not very active which I also know can effect them.

Since its the end of the semester I have been sitting around for hours at a time doing homework. I have a laptop so I usually sit on my bed. One day after my right leg constantly falling asleep I started to get a really sharp ache in my ankle. I didn't think much of it because I've always had weak ankles, but today the same thing happened again only it moved from just my ankle to my ankle and my knee.

One of the main reasons I'm concerned is that my mom is always telling me since I'm on birth control I need to be more active or I'm going to get blood clots, so I was wondering if I should see a doctor or if I'm just overreacting.

I don't know of any family history and I've never been diagnosed with having blood clots before. I do have scoliosis and I was diagnosed with a growth hormone deficiency and had to take synthetic growth hormone in high school, but I'm not really sure if that would have anything to do with it. The only medication I'm on besides birth control (seasonique) is over the counter allergy medication when needed.
 Dr. Chan Lowe - Fri Jan 25, 2008 9:57 pm

User avatar Hi Cleadens,

Your risk of blood clots, assuming there is no predisposing genetic issue, is fairly low given your young age, though it is higher than those not on birth control at your age.

When you're sitting for long periods of time it is a good idea to move your legs around some. Also, I would strongly advise against smoking, not only for all the negative reasons typically thought of but that smoking will also increase your risk of blood clots particularly while on birth control pills.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here